Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2009, 3:36 PM PDT for San Bernardino County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 3:36 PM PDT (22:36 UTC)
- Expired
- Sep 5, 2009, 4:30 PM PDT
- In force
- 54 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3176 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 052236 SVRVEF CAC071-052330- /O.NEW.KVEF.SV.W.0049.090905T2236Z-090905T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 336 PM PDT SAT SEP 5 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 430 PM PDT. * AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF AMBOY...OR 23 MILES NORTHEAST OF TWENTYNINE PALMS...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE...AMBOY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3460 11561 3426 11562 3430 11600 3455 11600 TIME...MOT...LOC 2236Z 288DEG 8KT 3443 11585 $$ PIERCE
2 follow-up statements
000 WWUS55 KVEF 052305 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 405 PM PDT SAT SEP 5 2009 CAC071-052330- /O.CON.KVEF.SV.W.0049.000000T0000Z-090905T2330Z/ SAN BERNARDINO CA- 405 PM PDT SAT SEP 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF AMBOY...OR 27 MILES NORTHEAST OF TWENTYNINE PALMS...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3460 11561 3426 11562 3430 11600 3455 11600 TIME...MOT...LOC 2305Z 288DEG 8KT 3441 11573 $$ PIERCE
000 WWUS55 KVEF 052328 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 428 PM PDT SAT SEP 5 2009 CAC071-052336- /O.EXP.KVEF.SV.W.0049.000000T0000Z-090905T2330Z/ SAN BERNARDINO CA- 428 PM PDT SAT SEP 5 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 430 PM PDT... THE SEVERE THUNDERSTORM SOUTH OF AMBOY HAS MOVES EAST OF AMBOY ROAD AND WEAKENED. LAT...LON 3460 11561 3426 11562 3430 11600 3455 11600 TIME...MOT...LOC 2326Z 272DEG 11KT 3442 11561 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:20 PM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 5, 2:20 PM PDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 220 PM PDT SAT SEP 5 2009 .SYNOPSIS...A LARGE AREA OF LOW PRESSURE WILL GRADUALLY MOVE THROUGH THE PACIFIC NORTHWEST THROUGH TUESDAY. THIS WILL RESULT IN A DRY WESTERLY FLOW OVER MOST OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. HOWEVER...SOME MONSOON MOISTURE WILL LINGER OVER PORTIONS OF MOHAVE COUNTY LEADING TO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. TEMPERATURES WILL BE NEAR NORMAL THROUGH TUESDAY. && .SHORT TERM...MODELS STILL INDICATING A MOIST AND UNSTABLE AIR MASS ACROSS MOHAVE...SOUTHERN CLARK AND EASTERN SAN BERNARDINO COUNTY THROUGH EARLY THIS EVENING. KEPT SCATTERED THUNDERSTORMS IN THE FORECAST OVER THESE AREAS THROUGH THIS EVENING. MEANWHILE...DRY AND STABLE AIR HAS BEEN PUSHING INTO MOST OF THE REMAINDER OF THE FORECAST AREA IN RESPONSE TO A LARGE LOW PRESSURE SYSTEM APPROACHING THE PACIFIC NORTHWEST. THIS DRYING TREND WILL CONTINUE ALTHOUGH JUST ENOUGH MOISTURE AND INSTABILITY WILL LINGER OVER EASTERN MOHAVE COUNTY FOR A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. TEMPERATURES WILL BE PRETTY CLOSE TO NORMAL THROUGH TUESDAY. .LONG TERM...NO CHANGE FOR THE PERIOD RUNNING TUESDAY THROUGH FRIDAY. RIDGING WILL BUILD OVER THE REGION DURING THE PERIOD...RESULTING IN DAYTIME MAX TEMPERATURES JUST SLIGHTLY ABOVE NORMAL THROUGH THE SECOND HALF OF THE WEEK. WITH THE HIGH CENTERED NORTH OF THE AREA...THEN SLIDING TO THE EAST OVER THE WEEK...SOUTHEAST FLOW WILL PULL JUST ENOUGH MOISTURE ACROSS MOHAVE COUNTY FOR ISOLATED THUNDERSTORMS EACH AFTERNOON...MAINLY OVER HIGHER TERRAIN. && .AVIATION...FOR MCCARRAN...WINDS WILL TURN TO THE SOUTH/SOUTHWEST LATER THIS AFTERNOON AS OUTFLOW BOUNDARIES FROM STORMS SOUTH OF THE AREA MAKE THEIR WAY TO THE LAS VEGAS VALLEY. THUNDERSTORM ACTIVITY WILL LIKELY REMAIN SOUTH AND EAST OF THE VALLEY DUE TO SIGNIFICANT WARMING AT MID LEVELS MOVING IN FROM THE WEST AND CAPPING OFF ANY CONVECTIVE DEVELOPMENT OVER LAS VEGAS AND TO THE WEST. SUNDAY...THUNDERSTORM ACTIVITY WILL AGAIN STAY EAST OF THE LAS VEGAS VALLEY...IMPACTING THE PEACH SPRINGS AND MORMON MEAS CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORMS WILL DEVELOP AND CONTINUE INTO THE EARLY EVENING OVER NORTHWEST ARIZONA...EASTERN LINCOLN...AND FAR EASTERN CLARK AND SAN BERNARDINO COUNTIES. ERRATIC/GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORM. SUNDAY...MOHAVE COUNTY WILL STILL SEE A CHANCE OF THUNDERSTORMS...BUT ELSEWHERE...CONDITIONS WILL BE TOO STABLE. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/KENNEDY
Hazardous weather outlook, Sep 5, 6:08 AM PDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 608 AM PDT SAT SEP 5 2009 CAZ519>526-NVZ014>020-022-060700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 608 AM PDT SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ001>003-036-CAZ527-NVZ021-060700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 608 AM PDT SAT SEP 5 2009 /608 AM MST SAT SEP 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP NEAR AND EAST OF THE COLORADO RIVER THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING AND SEVERE WIND GUSTS MAY BE POSSIBLE BUT THE POTENTIAL WILL BE REDUCED TODAY COMPARED TO FRIDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE CONFINED TO EASTERN MOHAVE COUNTY SUNDAY AND LABOR DAY. ADDITIONAL MOISTURE COULD SPREAD BACK INTO NORTHWEST ARIZONA BY THE MIDDLE OF THE WEEK LEADING TO SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Sep 5, 3:05 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT SAT SEP 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 11 W VALENTINE 35.41N 113.86W
09/04/2009 MOHAVE AZ PUBLIC
THE VALLE VISTA COUNTRY CLUB REPORTED WATER WITH
ROCKS...BOULDERS...AND OTHER DEBRIS ACROSS SEVERAL
ROADWAYS IN THE VALLE VISTA AREA.
0800 PM FLASH FLOOD 4 W NIPTON 35.46N 115.36W
09/04/2009 SAN BERNARDINO CA PUBLIC
THE OWNER OF THE NIPTON TRADING POST REPORTED FLOWING
WATER FROM A NEARBY WASH ACROSS NIPTON ROAD WITH DEBRIS.
&&
KLABELLEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 55 min |
| Sep 4, 7:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Sep 4, 9:32 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 118 min |
| Sep 4, 9:42 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Sep 5, 12:05 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 108 min |
| Sep 5, 3:25 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 50 min |
| Sep 5, 4:03 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 5, 4:34 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 5, 4:44 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 61 min |
| Sep 5, 4:50 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 55 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.